Alert archive / Utah / Flash Flood Warnings in 1999
Flash Flood Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 29, 1999, 8:14 PM MDT for Washington County, Utah. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 29, 1999, 8:14 PM MDT (02:14 UTC)
- Expired
- Aug 29, 1999, 9:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, UT
The radar
The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4298 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSLC 300218 FFWSLC UTC053-300245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 814 PM MDT SUN AUG 29 1999 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 915 PM MDT * AT 808 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NORTHEAST OF GUNLOCK RESERVOIR. THE HEAVY RAINS ARE IN REMOTE COUNTRY WITH A NUMBER OF WASHES THAT FLOW SOUTHEAST TOWARDS THE RESERVOIR AND STATE ROUTE 18. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEdK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3726 11385 3726 11372 3743 11367 3743 11386
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:00 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 29, 4:00 PM MDT, 4 hours 14 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 400 PM MDT SUN AUG 29 1999 SYNOPSIS...AN APPROACHING PACIFIC COLD FRONT WILL BRING MOISTURE AND STRONG SOUTHWEST FLOW TO UTAH MONDAY. DISCUSSION...ETA MODEL DEGRADED RESOLUTION TODAY DUE TO NCEP COMPUTER PROBLEMS. SOME SLOW MOVING THUNDERSTORMS EXTREME SOUTH THIS EVENING WITH FLASH FLOOD POTENTIAL...SHOULD DIE DOWN AFFTER SUNSET. MODELS ALL SIMILAR IN BRINGING TROUGH AND STRONG FRONT INTO REGION MONDAY. ALL MODELS SURGE MOISTURE NORTHWARD INTO UTAH AHEAD OF FRONT BY MONDAY MORNING AND CONTINUE THROUGH THE DAY. ALTHOUGH MOISTURE INCREASES...500 MB TEMPERATURES ARE QUITE WARM SO AIRMASS NOT VERY UNSTABLE. STRONG 700 MB WINDS WILL COMBINE WITH FAVORABLE...BUT NOT STRONG SURFACE PRESSURE GRADIENTS TO BRING WINDY CONDITIONS TO ENTIRE STATE...BUT ESPECIALLY WESTERN VALLEYS. EXPECT GRADIENT WINDS AND HIGH BASED CONVECTION WITH MICROBURST WINDS OVER THE WESTERN VALLEYS MONDAY...WITH DEEPER MOISTURE OVER THE MOUNTAINS AND EAST...BETTER THREAT OF MEASURABLE RAIN. ENOUGH FLOW ALOFT THAT FLASH FLOODING SHOULD NOT BE A PROBLEM EVEN THOUGH PRECIPITABLE WATER VALUES GET UP NEAR AN INCH OVER THE EAST. FRONT INTO NORTHWEST UTAH BETWEEN MIDNIGHT AND 12Z TUESDAY MORNING WITH FRONT BECOMING HUNG UP OVER CENTRAL UTAH AS UPPER TROUGH EJECTS RAPIDLY NORTHWARD. TUESDAY WILL FEEL LIKE 1ST FALL DAY OF THE YEAR ACROSS THE NORTH. MODELS DRY AND STABILIZE AIRMASS...BUT LEFT SOME LOW POPS IN FORECAST GIVEN PRESENCE OF FRONTAL ZONE AND JET ALOFT. IN EXTENDED...EC/MRF SIMILAR IN DROPPING ANOTHER TROUGH IN ON THURSDAY/FRIDAY. FRONTAL ZONE ON WED RETREATS NORTHWARD AND WEAKENS WEDNESDAY IN RESPONSE TO BACKING FLOW FROM APPROACHING SHORT WAVE. THEN COLD AIR PUSHES BACK INTO STATE THURSDAY AND REMAINS FRIDAY. MODELS ARE DRY THROUGH THIS PERIOD...BUT EXPECT SOME SHOWERS GIVEN STRENGTH OF TROUGH. SLC -332 CDC -432 DUNN .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:40 PM MDT | Flash Flood Warning | SLC | Garfield | 50 min |
| Aug 30, 12:48 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 57 min |
| Aug 30, 1:38 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache | 67 min |
| Aug 30, 2:02 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 58 min |
| Aug 30, 3:09 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 36 min |
| Aug 30, 4:10 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.